Upper respiratory infection - viral; Cold
The common cold most often causes a runny nose, nasal congestion, and sneezing. You may also have a sore throat, cough, headache, or other symptoms.
Most people have a general idea that when they start sneezing, their nose is runny, and their throat is scratchy, they're getting a cold. But what do you do about it? The common cold is something very common that people usually get on average three or more times during a year. And it is a virus that's primarily in the nose. The three main symptoms of a cold are sneezing, nasal stuffiness, and runny nose. You may have other symptoms, like having a fever of 100? or 101?, or you may have some tickling or scratchiness in the back of your throat. In fact, that may be the very first symptom, a little scratch in the back of your throat. Then after a couple days the nasal discharge tends to turn a little bit darker, maybe a little greener. Then after about a week, you're all the way better. So, what's the best way to treat a cold? The first thing you need is plenty of rest and fluids. Water, juice, and clear broth can help replace fluids you may lose during a fever. Chicken soup is another great choice, in fact, it can help relieve congestion. In short, chicken soup really is good food. Over-the-counter oral cold and cough medicines may help ease adult symptoms, but they don't treat the virus that caused your cold. In fact, so far there is no cure for the common cold. ALSO, don't give a child under 6 any cold medicines, they won't help your child, and they may have serious side effects. And antibiotics? They won't help a cold, and, if you take them too often, antibiotics can break down your body's ability to benefit from them in the future when you may really need them, such as when you get the flu. In general, remember that getting plenty of rest and fluids is the best way to help you deal with your cold symptoms. Eventually, your cold symptoms usually go away, probably in about a week. If you still feel sick after a week, see your doctor to rule out a sinus infection, allergies, or any other medical problem.
It is called the common cold for good reason. There are over one billion colds in the United States each year. You and your children will probably have more colds than any other type of illness.
Colds are the most common reason that children miss school and parents miss work. Parents often get colds from their children.
Children can get many colds every year. They usually get them from other children. A cold can spread quickly through schools or daycares.
Colds can occur at any time of the year, but they are most common in the winter or rainy seasons.
A cold virus spreads through tiny, air droplets that are released when the sick person sneezes, coughs, or blows their nose.
You can catch a cold if:
- A person with a cold sneezes, coughs, or blows their nose near you
- You touch your nose, eyes, or mouth after you have touched something contaminated by the virus, such as a toy or doorknob
People are most contagious for the first 2 to 3 days of a cold. A cold is most often not contagious after the first week.
Cold symptoms usually start about 2 or 3 days after you came in contact with the virus, although it could take up to a week. Symptoms mostly affect the nose.
The most common cold symptoms are:
Adults and older children with colds generally have a low fever or no fever. Young children often run a fever around 100°F to 102°F (37.7°C to 38.8°C).
Depending on which virus caused your cold, you may also have:
Most colds go away in a few days. Some things you can do to take care of yourself with a cold include:
- Get plenty of rest and drink fluids.
- Over-the-counter (OTC) cold and cough medicines may help ease symptoms in adults and older children. They do not make your cold go away faster, but can help you feel better. These OTC medicines are not recommended for children under age 4.
- Antibiotics should not be used to treat a common cold.
- Many alternative treatments have been tried for colds, such as vitamin C, zinc supplements, and echinacea. Talk to your health care provider before trying any herbs or supplements.
They call it the common cold for a reason. Colds are extraordinarily common. Children average 3 to 8 colds a year and adults almost that many. I'm doctor Alan Greene and I want to give you a couple of tips about navigating the cold and flu aisle at the drug store. Many of the offerings that are there will offer relief in several different ways. They may have a decongestant in there to try to reduce nasal congestion. An antihistamine that may help a bit with sleep or may also help with some congestion. They may have a cough suppressant in there to make you cough less. An expectorant to make your cough more productive, so you can cough things out easier and may have something to bring down a temperature or relieve aches and pains, like acetaminophen, or ibuprofen. But if you pick-up more than one of these, it's pretty common for people to double-up on a specific ingredient. So, if you're using more than one, look at the ingredient list. You don't want to see the same thing on both. For instance, if you have the decongestant pseudoephedrine on two different lists, the double-dose is not good for you and doesn't add any extra help. But beyond that, you don't even want to find the same action in two different multisymptom things. So if you have, taking a decongestant, you don't want a decongestant in the other one, whatever kind of decongestant it is. And as reminder for kids under 6, decongestants, antihistamines, and cough suppressants have not been shown to help them any better than placebo and do have some side-effects. So, I don't recommend them at all for kids under 6.
The fluid from your runny nose will become thicker over time. It may turn yellow or green within a few days. This is normal, and not a reason for antibiotics.
Most cold symptoms go away within a week in most cases. If you still feel sick after 7 days, consult with your provider. Your provider may check you for a sinus infection, allergies, or other medical problem.
When to Contact a Medical Professional
Try treating your cold at home first. Contact your provider if:
- You have problems breathing.
- Your symptoms get worse or do not improve after 7 to 10 days.
To lower your chances of getting sick:
- Always wash your hands. Children and adults should wash hands after nose-wiping, diapering, and using the bathroom, and before eating and preparing food.
- Disinfect your environment. Clean commonly touched surfaces (such as sink handles, door knobs, and sleeping mats) with an EPA-approved disinfectant.
- Choose smaller daycare classes for your children.
- Use hand sanitizers that contain at least 60% alcohol to stop the spread of germs.
- Use paper towels instead of sharing cloth towels.
The immune system helps your body fight off infection. Here are ways to support the immune system:
- Avoid secondhand smoke. It is responsible for many health problems, including colds.
- DO NOT use antibiotics if they are not needed.
- Breastfeed infants if possible. Breast milk is known to protect against respiratory tract infections in children, even years after you stop breastfeeding.
- Drink plenty of fluids to help your immune system work properly.
- Eat yogurt that contains "active cultures." These may help prevent colds. Probiotics may help prevent colds in children.
- Get enough sleep.
Barrett B. Acute respiratory infection cold and flu. In: Rakel D, Minichiello VJ, eds. Integrative Medicine. 5th ed. Philadelphia, PA: Elsevier; 2023:chap 19.
Barrett B, Turner RB. The common cold. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 337.
Centers for Disease Control and Prevention website. Rhinoviruses.
Lopez SMC, Williams JV. The common cold. In: Kliegman RM, St Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier;2020:chap 407.
Last reviewed on: 2/2/2023
Reviewed by: Linda J. Vorvick, MD, Clinical Professor, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington, Seattle, WA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.